Alert archive / South Dakota / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 200, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 18, 2011, 3:42 PM MDT for Corson County, South Dakota. It was in force for 63 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 18, 2011, 3:42 PM MDT (21:42 UTC)
- Expired
- Aug 18, 2011, 4:45 PM MDT
- In force
- 63 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Corson County, SD
The radar
The Bismarck radar (KBIS), 107 km from the middle of the area, began a volume at 21:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 18, 3:48 PM MDT | HAIL 1 | Bullhead, SD | |
| Aug 18, 4:11 PM MDT | HAIL 1 | 7 Se Bullhead, SD | AT LEAST QUARTER SIZED HAIL. HAIL DRIFTING ON FRONT PORCH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 9.7 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1365 J/kg
- Mixed-layer CIN
- -162 J/kg
- Mixed-layer LCL
- 1577 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 76 m²/s²
- 0-3 km storm-relative helicity
- 96 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
043 WUUS53 KABR 182142 SVRABR SDC031-182245- /O.NEW.KABR.SV.W.0200.110818T2142Z-110818T2245Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 342 PM MDT THU AUG 18 2011 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL CORSON COUNTY IN NORTH CENTRAL SOUTH DAKOTA... * UNTIL 445 PM MDT * AT 337 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR BULLHEAD...OR 15 MILES WEST OF MCLAUGHLIN...MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MCLAUGHLIN AROUND 410 PM MDT... LITTLE EAGLE AROUND 415 PM MDT... MAHTO AROUND 425 PM MDT... THIS WARNING INCLUDES HIGHWAY 12 BETWEEN MILE MARKERS 138 AND 180. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MILES PER HOUR...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION...SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. && LAT...LON 4593 10057 4556 10053 4569 10122 4594 10124 TIME...MOT...LOC 2142Z 284DEG 23KT 4578 10108 WIND...HAIL 60MPH 1.00IN $$ SD
2 follow-up statements
210 WWUS53 KABR 182153 SVSABR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 453 PM CDT THU AUG 18 2011 SDC031-182245- /O.CON.KABR.SV.W.0200.000000T0000Z-110818T2245Z/ CORSON SD- 353 PM MDT THU AUG 18 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL CORSON COUNTY UNTIL 445 PM MDT... AT 350 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE HAIL... AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR BULLHEAD...OR 10 MILES WEST OF MCLAUGHLIN...MOVING EAST AT 25 MPH. IN ADDITION...AT 350 PM...QUARTER SIZED HAIL WAS REPORTED IN BULLHEAD WITH THIS STORM. THE SEVERE THUNDERSTORM WILL BE NEAR... MCLAUGHLIN AROUND 410 PM MDT... LITTLE EAGLE AROUND 415 PM MDT... MAHTO AROUND 425 PM MDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS AND LARGE DESTRUCTIVE HAIL CAPABLE OF PRODUCING SIGNIFICANT DAMAGE. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS. && LAT...LON 4594 10123 4593 10057 4556 10053 4569 10122 TIME...MOT...LOC 2153Z 284DEG 23KT 4576 10098 WIND...HAIL 60MPH 1.50IN $$ SD
787 WWUS53 KABR 182215 SVSABR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 515 PM CDT THU AUG 18 2011 SDC031-182245- /O.CON.KABR.SV.W.0200.000000T0000Z-110818T2245Z/ CORSON SD- 415 PM MDT THU AUG 18 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EAST CENTRAL CORSON COUNTY UNTIL 445 PM MDT... AT 412 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES NORTHWEST OF LITTLE EAGLE...OR 7 MILES SOUTHWEST OF MCLAUGHLIN... MOVING EAST AT 25 MPH. IN ADDITION...AT 410 PM AT LEAST QUARTER SIZED HAIL WAS REPORTED 7 MILES SOUTHEAST OF BULLHEAD WITH THIS STORM. THE SEVERE THUNDERSTORM WILL BE NEAR... MCLAUGHLIN AROUND 420 PM MDT... LITTLE EAGLE AROUND 425 PM MDT... MAHTO AROUND 435 PM MDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS AND LARGE DESTRUCTIVE HAIL CAPABLE OF PRODUCING SIGNIFICANT DAMAGE. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS. && LAT...LON 4584 10093 4593 10057 4556 10053 4567 10111 TIME...MOT...LOC 2215Z 284DEG 23KT 4572 10088 WIND...HAIL 60MPH 1.75IN $$ FOWLE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 1:56 PM MDT, 1 hour 46 minutes earlier.
Area forecast discussion, Aug 18, 1:56 PM MDT, 1 hour 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 256 PM CDT THU AUG 18 2011 .SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT MAIN FORECAST CHALLENGE IS FOR THIS AFTERNOON AND EARLY EVENING. LATEST HI-RESOLUTION MODELS DEVELOPING A LINE OF T-STORMS NEAR THE MO RIVER...THEN PROPAGATE THE LINE EWD LATE THIS AFTERNOON AND EARLY EVENING. MODELS ALSO INDICATING AN EARLY END TO THE SEVERE WX LATER THIS EVENING. DRIER...SLIGHTLY MORE STABLE AIR PUSHES IN FROM THE NORTH TONIGHT...IN THE WAKE OF SFC LOW/UPPER TROUGH. H85 TEMPS COOL 7-8C BY FRIDAY AFTERNOON...COOLING MOST AREAS ABOUT 15 DEGREES FROM TODAYS MAX TEMPS. MAY SEE A SHOWER OR THUNDERSTORM DEVELOP DURING THE AFTERNOON/EARLY EVENING FRIDAY WITH STRONG H7-H5 LAPSE RATES REMAINING IN PLACE AND MODELS HINTING AT ANOTHER H5 SPEED MAX MOVING THROUGH. SFC HIGH SLIDES SEWD ON SATURDAY...ALLOWING FOR SELY RETURN FLOW TO SET UP AND AT LEAST A PARTLY CLOUDY DAY SIMILAR TO WEDNESDAY WITH AREAS OF MID-LEVEL/ACCAS CLOUDS AND A FEW SPRINKLES. .LONG TERM...SUNDAY THROUGH THURSDAY MODELS AGREE WITH THE PROGRESSION OF THE UPPER LEVEL FLOW PATTERN ACROSS THE NORTHERN PLAINS...HOWEVER THERE IS TIMING AND PLACEMENT ISSUES WITH INDIVIDUAL SHORT WAVES. THE PERIOD BEGINS WITH A WEAKLY AMPLIFIED UPPER LEVER RIDGE OVER THE NORTHERN PLAINS...WITH LLM POOLING ALONG THE FRONT RANGE OF THE ROCKIES. THE LLM IS EXPECTED TO PUSH INTO THE CWA BY MONDAY WITH SURFACE DEW POINTS WARMING INTO THE MID 60S. THE ADDED MOISTURE COUPLED WITH A WEAK MID LEVEL TROF COULD RESULT IN ISOLATED TO SCATTERED THUNDERSTORMS ON MONDAY AFTERNOON AND MONDAY. THE WEAK MID LEVEL TROF IS SHOWN TO DEEPEN OVER THE OHIO RIVER VALLEY BY TUESDAY WHICH WILL ALLOW FOR A RIDGE TO BUILD OVER ROCKY MOUNTAINS. THIS RIDGE...COMBINED WITH A SURFACE HIGH PRESSURE WILL RESULT IN DRY CONDITIONS FROM TUESDAY NIGHT THROUGH THE END OF THE FORECAST PERIOD. && .AVIATION... TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS PREVAILING VFR CONDITIONS ARE EXPECTED ACROSS THE REGION THROUGH FRIDAY AFTERNOON. HOWEVER A COLD FRONT WILL SLIDE ACROSS THE AREA THIS AFTERNOON WITH WINDS SHIFTING FROM THE SOUTH...TO THE NORTHWEST BEHIND THE FRONT. THUNDERSTORMS WILL ALSO BE POSSIBLE ALONG THE COLD FRONT. ANY THUNDERSTORM WILL HAVE THE POTENTIAL TO PRODUCE BRIEF PERIODS OF MVFR TO IFR CONDITIONS. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && SHORT TERM...CHURCH LONG TERM...SD AVIATION...SD WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Aug 18, 4:19 AM MDT, 11 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 519 AM CDT THU AUG 18 2011 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-191030- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 519 AM CDT THU AUG 18 2011 /419 AM MDT THU AUG 18 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT. INITIAL STRONG STORM DEVELOPMENT LOOKS TO BE GENERALLY ALONG OR WEST OF THE MISSOURI RIVER VALLEY LATE THIS MORNING THROUGH EARLY THIS AFTERNOON. THEN...THE THREAT FOR SEVERE WEATHER BEGINS TO TRANSITION EAST OF THE MISSOURI RIVER VALLEY INTO EASTERN SOUTH DAKOTA LATE IN THE AFTERNOON THROUGH LATE IN THE EVENING. THE PRIMARY SEVERE WEATHER TYPES LOOK TO BE LARGE HAIL AND DAMAGING WINDS. HOWEVER...ISOLATED TORNADOES CAN NOT BE ENTIRELY RULED OUT...ESPECIALLY ACROSS PORTIONS OF CENTRAL AND NORTH CENTRAL SOUTH DAKOTA THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. DORN
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 2:23 PM MDT | Severe Thunderstorm Warning | ABR | Campbell, Corson | 42 min |
| Aug 18, 3:26 PM MDT | Severe Thunderstorm Warning | ABR | Campbell, Corson | 49 min |
| Aug 18, 4:42 PM MDT | Severe Thunderstorm Warning | ABR | Campbell, Corson, Dewey, Walworth | 46 min |
| Aug 18, 5:48 PM MDT | Severe Thunderstorm Warning | ABR | Potter, Walworth | 27 min |
| Aug 18, 5:52 PM MDT | Flash Flood Warning | ABR | Faulk, Hyde, Potter | 6 hr |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.